Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

I recently went to an Endocrinologist to get my hormone levels checked. I have had cystic acne off and on since I was 19 and was clear for about 2 years and then started getting cysts again back in December. I was been taking 100mg of doxy twice a day since January. So anyway right now I am completely clear. The doxy has been working so good that I didnt even get a zit before my tom which hasnt happened in years. So the results of my hormone tests came back and the doctor sent me a letter saying that my androstenedione was slightly elevated. My level is 273 and the normal is 50-250. She gave me a prescription for spironolactone for 50 mg twice a day and said it would take 3-6 months to see the full effect.

So I dont know what to do now. I have 1 last prescription of doxy so I am going to slowly wean myself off of it for a month. My derm suggested to drop down to 1 pill a day to see how that goes. I am kinda nervous because I have never been this clear from taking an antibiotic before but hopefully my skin wont go crazy when I completely stop taking it. So I guess I should just wait and see if my skin starts breaking out again or should I just go right into taking the spironolactone once I stop taking the doxy. The doctor didnt mention stopping the doxy before taking this but I dont see why I should be taking both.

So anybody that has taken spironolactone did you see any type of initial breakout when you first started taking this. My doctor said to take 50mg once a day for the first week before taking 2 pills a day. Is this correct?

Share this post


Link to post
Share on other sites

Hey Karen,

Thanks for being so kind and helpful in your posts. You seem like a cool person. I haven't been on spiro yet. I went to a dermatologist and had some hormone tests done by my gynecologist and everything was totally normal, in fact testosterone was closer to the low end of the normal range. I don't know if I had that test you had done though. I had testosterone, free testosterone, DHEA Sulfate, TSH, FSH and CBC tests done. The dermatologist described spironolactone and, like you, I'm not sure what I want to do. My skin flared up, got better, broke out a little again, etc. So I'm not sure if I want to wait a little and see if it gets better when my period finally comes back if it does or if I just want to go on the spiro.

I've been reading a lot about spironolactone on these boards. It seems like people vary in experiencing initial flare ups. Some do, some don't. I think I was only prescribed 25 mg of spiro a day. I imagine they might increase this after a few months? I don't know but I'm tiny. The dosage you were prescribed sounds about right considering what I've read from other people. My derm didn't prescribe any type of antibiotic for me. Right now, I'm also using steps 1 and 3 of proactiv on my chin and forehead.

Share this post


Link to post
Share on other sites
Hey Karen,

Thanks for being so kind and helpful in your posts. You seem like a cool person. I haven't been on spiro yet. I went to a dermatologist and had some hormone tests done by my gynecologist and everything was totally normal, in fact testosterone was closer to the low end of the normal range. I don't know if I had that test you had done though. I had testosterone, free testosterone, DHEA Sulfate, TSH, FSH and CBC tests done. The dermatologist described spironolactone and, like you, I'm not sure what I want to do. My skin flared up, got better, broke out a little again, etc. So I'm not sure if I want to wait a little and see if it gets better when my period finally comes back if it does or if I just want to go on the spiro.

I've been reading a lot about spironolactone on these boards. It seems like people vary in experiencing initial flare ups. Some do, some don't. I think I was only prescribed 25 mg of spiro a day. I imagine they might increase this after a few months? I don't know but I'm tiny. The dosage you were prescribed sounds about right considering what I've read from other people. My derm didn't prescribe any type of antibiotic for me. Right now, I'm also using steps 1 and 3 of proactiv on my chin and forehead.

hey thanks so much for replying. i really appreciate it and thank you for the kind words as well. it sounds like you had a lot of the same hormone testing done that i have. i was kinda surprised that the one hormone was elevated because i had the tested years ago and they were fine. yeah its hard deciding what to do because i am so nervous that it will break my skin out ya know? ugh i hate making decisions. yeah they might up your spiro after a few months if its not working. i just called in and got my last month of doxy so i might try to just take 1 pill a day now for a while to see how that goes before i stop taking it. its tough to try anything else since this is working so well. its too bad i cant be on antibiotics forever, ha!! good luck to you and thanks again for your input!

Edited by Karen Howz

Share this post


Link to post
Share on other sites

Hey, Karen,

I was prescribed 50 mg of spiro about two weeks ago, with no mention of upping the dose. My dermatologist also said that there should be no initial break out, but after reading through all the spiro threads, I knew a break out was pretty likely. For me, it came about 4 days in, when my chin started getting bumpier than usual, in a way that was different for me. It's clusters of red, just under the surface (not cystic) bumps that occasionally become whiteheads, but not the kind you can safely pop. Plus blackheads and clear clogged pores. I haven't figured out on effective topical yet, mostly because my skin is so sensitive and dry, but these break outs are unpredictable and pop up willy-nilly.

That being said, you being on doxy might actually help what IB you have, if any. I've been thinking about calling my derm to see if I can get a prescription for an antibiotic to take to help me get through the IB. I've also been trying to figure out when/if it's safe for me to go up to 100 mg. Hope at least some of this helps!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×